Hail, Indiana
- When
- July 2, 2:52 PM EST to 2:53 PM EST
- Where
- Indiana County, 1.58 mi W of Wehrum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.480, -78.960
Citizens reported hail along Bracken Road.
A line of thunderstorms developed east of Cleveland from a breeze off of Lake Erie near 17Z. Areas south and east of the line gave way to more storms as outflow boundaries converged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A line of thunderstorms developed east of Cleveland from a breeze off of Lake Erie near 17Z. Areas south and east of the line gave way to more storms as outflow boundaries converged. With high PWAT values (near 1.90) flash flooding became an issue with training storms. |Wet microbursts were also a concern with DCAPE values near 500kjg-1. The Weather Prediction Center had our region under a slight risk for excessive rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 1:06 PM EST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 206 PM EDT Mon Jul 2 2018 .SYNOPSIS... Hot weather persists through Thursday. Scattered storms are forecast each day, but no day will be a wash out. The best chance of widespread rainfall arrives Friday. Cooler and less humid this weekend. && .NEAR TERM /THROUGH TUESDAY/... Aerial coverage of showers and thunderstorms will increase through the afternoon hours as outflow boundaries interact with an unstable atmosphere. MUCAPES will increase over areas that were under clouds most of the morning as small window of clearing is moving in from the southwest. Likely pop numbers still look good given latest 3KM NAM and HRRR. Main concern this afternoon and evening is flash flooding and damaging winds /wet microbursts/. The freezing level is above 14KFT while the -20C isotherm is north of 24KFT so hail is not a concern. WPC has much of the region in a slight risk for excessive rainfall. The heavy rain attribute was added to the weather grids to raise awareness for potential downpours. Latest day 1 convective outlook has slight risk just touching the northeastern corner of Jefferson county PA. This looks good given DCAPEs analysis. Convection will wane around 2Z owing to a muggy night. It will be repeat Tuesday as the lake breeze will fire off more showers and storms by midday. With little change in the atmosphere, hazards remain the same as today. Low level lapse rates off BUFR soundings remain impressive in the lowest 6kft. If storms get going would not be surprised to see pops trend higher with later updates. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... Isolated storms will wane with sunset that will lead to another muggy overnight with min_t values near 70F. Independence day southeast winds and associated orographic lift interacting with rich low level moisture will be the primary driver in scattered thunderstorms Wednesday morning for areas mainly north and east of I-76. As the H7 anticyclone builds overhead, this will put a lid on thunderstorm initiation across much of the region. This is good news given all of the holiday events ongoing. Outflow boundaries will be the trigger for any convection. There should be enough flow in the boundary layer from the southeast to offset a lake breeze. A quiet yet still muggy Wednesday night has it has been the past several days. Temperatures were a blend of the consensus raw, bias-corrected consensus mos, and superblend. && .LONG TERM /THURSDAY THROUGH MONDAY/... Highlights: - Active weather Thursday and Friday - Heat Wave ends Thursday - Cooler and lower humidity this weekend We remain on the periphery of the mid level anticyclone Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates into the Ohio Valley Thursday. This could be mean a severe weather threat given amount of moisture present and a surface boundary over western Ohio and southern New York. For now, will keep chance numbers and refine as we get closer. As been stressed the past few days, Friday appears to be the best day for widespread measurable rainfall and potentially an organized severe weather threat. Baroclinic zone drops south from the Great Lakes during the midday hours. If the timing gets pushed back, confidence will be higher in severe thunderstorms that could produce damaging winds. With peak heating hour timing across the southern 1/3rd of the county warning, best shot exists south of I-70. Nonetheless, likely pops were maintained area wide Friday. As for high water potential, potential is non-zero especially Thursday. Propagation vectors do pick up around 25 kts, so it would be who gets hit repeatedly Thursday and Friday? After the boundary pushes south into West Virginia, this will create a dry weekend as surface flow becomes anti-cyclonic and lower humidity returns. Temperatures will be seasonal. Temperatures were a blend of the consensus raw, bias-corrected consensus mos, and superblend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Thunderstorms will become quite numerous 18-20Z region wide, continuing through 02Z over SW PA/nrn WV before dissipating. Storm motion is expected to be generally NE at 20 knots, although some back building is possible. Predominately VFR Cu/CB bases through the afternoon with light southwest winds, however conditions favorable for isolated severe thunderstorms with localized microbursts and hail aloft. Torrential rainfall will yield IFR visibilities in thunderstorms. Once thunderstorms dissipate this evening, unseasonably high boundary layer moisture will couple with calm winds and clearing skies to yield widespread visibility restrictions, particularly in valleys and where afternoon/evening rainfall occurs. Model guidance and ensemble means suggest IFR conditions could be fairly widespread between 07 and 12Z, but confidence is only about average given that fog prevalence in early July is quite rare. OUTLOOK... Restrictions will be possible each afternoon/evening this week in showers and thunderstorms. Bookbinder && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && 98
Hazardous Weather Outlook National Weather Service Pittsburgh PA 919 AM EDT Mon Jul 2 2018 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-031330- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 919 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous storms are forecast this afternoon and evening. Heavy rain could lead to flash flooding. In addition, storms could contain damaging winds, which may lead to down trees in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The heat index will approach 100F again during the afternoon hours Tuesday through Thursday. A heat advisory may be needed during some of those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ074-076-WVZ510>514-031330- Garrett-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 919 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous storms are forecast this afternoon and evening. Heavy rain could lead to flash flooding. In addition, storms could contain damaging winds, which may lead to down trees in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 98
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT MON JUL 2 2018
OHZ048-057-021915-
Coshocton-Muskingum-
252 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTH CENTRAL MUSKINGUM
COUNTIES...
At 252 PM EDT, a strong thunderstorm was located near Frazeysburg, or
13 miles southwest of Coshocton, moving northeast at 5 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Dresden...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4009 8209 4018 8213 4024 8201 4021 8192
4013 8191
TIME...MOT...LOC 1852Z 247DEG 5KT 4015 8207
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT MON JUL 2 2018
OHZ039-022000-
Tuscarawas-
332 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL TUSCARAWAS COUNTY...
At 332 PM EDT, a strong thunderstorm was located near New
Philadelphia, moving northeast at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
New Philadelphia... Dover...
Uhrichsville... Dennison...
Tuscarawas... Midvale...
Barnhill... Roswell...
Stone Creek...
This includes Interstate 77 in Ohio between mile markers 74 and 84.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4035 8151 4045 8159 4057 8148 4055 8135
4042 8128
TIME...MOT...LOC 1932Z 226DEG 12KT 4043 8150
KramarThe State College radar (KCCX), 94 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
10 thunderstorm wind, 8 flash flood, 2 hail. Local standard time, as filed.
Citizens reported hail along Bracken Road.
Citizens reported tree branches down from severe wind.
Citizens of Butler County reported trees down around corn crops and along Moraine State Park bike trail.
The 911 Call Center reported tree and lines down near Twin Echo Drive.
A trained spotter reported that trees were down on Lindsay Drive.
The local fire department reported that trees and utility poles were reported down along Green Lane, Yellow Barn Lane, and Route 19 near Harmony and Zelienople.
Citizens of Zelienople reported strong winds along with 1 inch hail along Perry Highway.
The 911 Call Center reported trees down along US-62 at McPherson Road.
The local 911 call center reported that US-62 near McPherson was closed due to flooding.
The 911 Call Center reported 2 trees down near Salem Church Rd.
The county Emergency Manager reported that numerous roads were flooded and closed in Fryburg, Pine City, Lucinda, and Marble.
The 911 Call Center reported multiple trees down along Margaret Road.
A 911 Call Center reported flooding in New Kensington along Freeport Road.
The 911 Call Center reported flooded intersection near Squaw Run Road/Field Club Road and at the intersection Fairview Road and Old Mill Road. An emergency manager also reported rushing water near Woodland Farms Road. Fox Chapel Stone Supply INC worker says the store took on 2 ft of water (WPXI reported). Aspinwall declared a state of emergency. The O'Hara Township manager reported that some homes may be total losses; said total infrastructure losses in the township added up to $1.3 million.
The 911 Call Center reported flooding on Route 28 near Highland Park Bridge, the intersection of Delafield Road and Eton Drive, and the bottom of Washington Blvd. The county emergency manager also reported flooding near 6th street and Penn Street in Sharpsburg.
The fire department reported that numerous roads were closed in the town of Zelienople due to flooding.
The local fire department reported several trees down along Timblin Road.
The 911 Call Center reported multiple trees down in McDonald Boro/Robinson Towsnhip area.
The local Emergency Manager reported flooding at Chadwick and Ferry Street.
The 911 Call Center reported 5 feet of water across Route 954.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772444, 772445, 771534, 772441, 771555, 771561, 771565, 771551, 771544, 772442, 771540, 771563, 771566, 772437, 772438, 771562, 771535, 772440, 771567, 771564.